Rhode Island, 2006

Damaging Wind in Rhode Island, August 20, 2006

August 20, 2006 · NWS BOX · 1 event in 1 county or zone

Thunderstorm winds brought down wires on Union Street in Coventry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Thunderstorm winds brought down wires on Union Street in Coventry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 20, 1:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT SUN AUG 20 2006

.MESOSCALE UPDATE 3...
CONTINUING TO WATCH LINE OF SHOWERS/THUNDERSTORMS FROM NE CT INTO RI
AND SE MA FOR ISOLATED SEVERE POTENTIAL NEXT 3 HOURS.

WELL...STORM IN NE CT STRENGTHENED AND WARNING JUST ISSUED FOR KENT
RI WITH SPECIAL MARINE WARNING FOR NARRAGANSETT BAY.

ALTHOUGH IT IS FAIRLY COMPACT WITH NO MORE THAN 60 DBZ UP TO
10KFT...IT HAS AN IMPRESSIVE BOWING SIGNATURE ON REFLECTIVITY
EXTENDING INTO COVENTRY RI AT THIS TIME. BASE VELOCITY SHOWS 40KT AT
2KFT...THOUGH WE THINK WINDS ARE PROBABLY A BIT STRONGER GIVEN ANGLE
IT IS BEING SAMPLED BY KBOX RADAR. ASSUMING THE BOW HOLDS TOGETHER
IT WILL PASS CLOSE TO KPVD WITHIN THE HOUR.

OTHER SHOWERS ACROSS SE MA /APPROACHING KBOX/ ARE HEADING TOWARD A
MORE STABLE AIRMASS AND SHOULD DIMINISH IN NEXT 2 HOURS...THOUGH
SOME BRIEF INTENSIFICATION IS POSSIBLE BEFORE THEY HIT THE COAST.

FARTHER W...IT STILL REMAINS UNSTABLE BEHIND ACTUAL FRONT...AND YOU
CAN SEE MORE SHOWERS AND STORMS FIRING BACK ACROSS NORTHERN NY AND
ONTARIO IN ASSOCIATION WITH UPPER TROUGH. WHILE MOST OF THIS SHOULD
PASS BY TO OUR N LATER THIS AFTERNOON...WE MAY BE ABLE TO TRIGGER
ADDITIONAL CONVECTION IN OUR WESTERN ZONES. NOTE CONVECTIVE
APPEARANCE TO CLOUDINESS IN MUCH OF NY/PA.

JWD

&&

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
UPDATE FOR SHORT TERM TRENDS. WINDS HAVE BEEN INCREASED FOR THE
COASTAL WATERS AND SMALL CRAFT ADVISORIES ARE NOW IN EFFECT FOR ALL
WATERS UNTIL 00Z THIS EVENING. WINDS WILL BE S TO SW AT 20 TO 25
KNOTS WITH A FEW GUSTS TO 30 KNOTS MAINLY SOUTHEASTERNMOST WATERS.
OVER LAND...HAVE BUMPED UP TEMPERATURES BY 3 DEGREES OR SO AS HAVE A
GOOD DEAL OF SUNSHINE BREAKING OUT.

HAVE ISSUED SPECIAL WEATHER STATEMENT ABOUT THE POSSIBILITY OF
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON. WIND FIELDS ALOFT ARE
UNIDIRECTIONAL AND QUITE STRONG. TEMPERATURES HAVE REACHED THE LOWER
80S IN NORTHERN CT AS OF 11 AM AND DEWPOINTS ARE NEAR 71 IN THOSE
AREAS. TWO FACTORS ARE AT WORK. ONE IS A COLD FRONT/WIND SHIFT WHICH
IS ALREADY IN WESTERN MASSACHUSETTS. THIS WOULD TEND TO FOCUS ANY
CONVECTION IN THE CENTRAL AND EASTERN PORTIONS OF THE REGION. BUT THE
WEST HAS MORE SUNSHINE AND IS CLOSER TO AN UPPER LEVEL LOW PRESSURE
SYSTEM NEAR THE NEW YORK/ONTARIO/QUEBEC BORDER. THIS MAY FOCUS STORMS
IN THE WEST. MID LEVEL DRY AIR AS SEEN ON WATER VAPOR IS
OVERSPREADING ALL OF SOUTHERN NEW ENGLAND...WHICH ALSO HELPS TO MAKE
THE ATMOSPHERE CONVECTIVELY UNSTABLE. SO...ALL FACTORS NOT COMING
TOGETHER FOR AN ORGANIZED LINE...BUT SCATTERED STORMS...SOME
STRONG...ARE POSSIBLE ANYWHERE ACROSS THE REGION THIS AFTERNOON
MAINLY BETWEEN 2 PM AND 6 PM.

&&

.PREVIOUS DISCUSSION...
/ISSUED 534 AM EDT SUN AUG 20 2006/

..CONVECTIVELY ACTIVE WEEKENDS EMBRACE A PROBABLE WORKWEEK OF
GENERALLY DRY PLEASANT WEATHER...

SHORT TERM /TODAY THROUGH TONIGHT/...
LOW PRESSURE MOVING INTO EASTERN NEW YORK STATE AT 08Z WITH AREA OF
MODERATE TO HEAVY RAINFALL INTO CENTRAL AND NORTHERN AREAS.  SEE
HYDRO SECTION FOR DETAILS.

MODELS IN BETTER AGREEMENT THIS MORNING...THOUGH STILL SOME
SIGNIFICANT DIFFERENCES SEEN MAINLY IN AREAL COVERAGE OF THE
RAINFALL AND HEAVY RAIN BULLSEYE.  USED A BLEND OF THE NAM AND
GFS...WHICH YIELDED A SOLUTION CLOSE TO THE 12Z ECMWF. THESE SEEMED
PRETTY GOOD WITH THE TIMING OF THE FRONT AND LOW ACROSS THE
REGION...AS WELL AS THE POSITION OF THE LOW AND UPPER LEVEL SYSTEM
MOVING THROUGH.

EXPECT MAIN AREA OF PRECIP ASSOCIATED WITH THE LOW TO MOVE OUT OF
THE AREA BY MID MORNING...BUT WILL STILL HAVE CLOUDS AROUND.  BIG
QUESTION FOR TODAY WILL BE WHETHER THE CLOUDS WILL BREAK UP ENOUGH
TO ALLOW SOME SUNSHINE AND ADDITIONAL DESTABILIZATION AS THE COLD
FRONT AND UPPER LEVEL SHORT WAVE MOVES THROUGH THIS AFTERNOON AND
TONIGHT.  WENT WITH LIKELY TO CATEGORICAL POPS THROUGH MID
MORNING...THEN KEPT CHANCE POPS GOING THROUGH THE AFTERNOON INTO
EARLY TONIGHT.  LOOKS LIKE BEST CHANCE WILL OCCUR OVER WESTERN AREAS
WHERE THE CLOUDS HAVE THE BEST SHOT TO BREAKING UP.  FEEL THAT LOW
CLOUDS WILL HANG IN WITH CONTINUED SOUTHWEST ONSHORE FLOW OVER
EASTERN SECTIONS.

IF DESTABILIZATION TO MATERIALIZE...COULD SEE SOME GUSTY WINDS IN
ANY CONVECTION THAT GETS GOING.  ALSO HAVE A 40-50 KT 850 HPA JET
PASSING ACROSS THE REGION...WHICH COULD FOCUS THINGS IF THE HEATING
DOES TAKE PLACE.  SPC OUTLOOK DISCUSSION FOR TODAY FELT THIS WOULD
BE ISOLATED AT BEST.

FOR TONIGHT...EXPECT THE FRONT TO PASS OFF THE COAST AND THE UPPER
LEVEL SYSTEM WILL MOVE THROUGH MAINE.  WILL STILL HAVE LEFTOVER
SHOWERS AND THUNDERSTORMS THIS EVENING OVER EASTERN AREAS...BUT
EXPECT TO MOVE OFF THE COAST BY 03Z.  THIS WILL LEAD TO IMPROVING
CONDITIONS AS WINDS SHIFT TO WEST...BRINGING SOMEWHAT DRIER AIR TO
THE REGION.  SOME CLOUDS COULD LINGER...AS MODELS HINTING AT LOW
LEVEL MOISTURE COULD GET TRAPPED IN DIURNAL INVERSION.

LONG TERM /MONDAY THROUGH SATURDAY/...
THIS FCST IS A BLEND OF 00Z/20 GFS OP/EC/UK/GGEM OP RUNS AND THE
00Z/20 GFS ENS. I JUST DONT HAVE ANY CONFIDENCE IN USING THE NAM
QPF.   ECMWF AND GGEM HAVE A PRETTY STRONG WET SIGNAL FOR
NEXT FRI/SAT.

CONFIDENCE IN THE OVERALL POSTED LONG TERM FORECAST IS HIGHER THAN
NORMAL.

EMBEDDED UNCERTAINTIES ARE:

1) DETAILS REGARDING A POSSIBLE SHOWER OR TSTM LATE TUE ASSOCIATED
WITH A REINFORCING COOL FRONT ARE HIGHLY UNCERTAIN.

2) TIMING OF A STG WAA PATTERN GENERATING HEAVY CONVECTION. AT THIS
TIME POPS WERE RAISED TO MENTIONABLE FOR LATE FRI/SAT BUT EXPECTED
THIS TO BECOME A CERTAIN EVENT AS WE DRAW CLOSER...TIMING
QUESTIONABLE. THIS WAA PATTERN SHOULD LEAD TO AT LEAST ONE DAY OF
90+ HEAT...SOMETIME THIS WKND.

TEMPS: USED THE 00Z/20 GFS MOS ALMOST EXCLUSIVELY IN A BLEND WITH
THE SAT AFTN KBOX FCST....MAINTAINING CONTINUITY ON MAXS NEXT
FRI/SAT WHEN CLOUD COVER COULD BE A PBLM. HOWEVER...MINS NEXT
WEEKEND WERE RAISED.

THE PATTERN WHILE INITIALLY NEAR NORMAL IN TEMPS MAY TURN
SIGNIFICANTLY WARMER THAN NORMAL SOMETIME NEXT WEEKEND.

THE DAILIES...
MONDAY...ADDED CLOUD COVER TO OUR FCST FM YDY...OTRW CLOSE TO YDYS
FCST.  DEWS WERE LOWERED SLIGHTLY.

TUESDAY...WARMED THE DAYTIME MAXS SLIGHTLY.  DEWS WERE LOWERED
SLIGHTLY.  CONFIDENCE IN ANY SHOWER RISK LATE TUESDAY IS LOWER
THAN NORMAL BUT COULD SEE ITS OCCURRENCE.

WEDNESDAY...NO SIG CHANGE FROM PREVIOUS.S

THURSDAY MORNING...COULD BE QUITE A CHILLY MORNING.  TEMPERATURES
WERE LOWERED A BIT PER GFS MEX MOS.

FRIDAY-SATURDAY...WAA SHOWERS/TSTMS.  WHEN AND IMPACT ON DAYTIME
TEMPS?  CLOUD COVER AND POPS PROBABLY NEED A BOOST IN FUTURE GRIDS.

AVIATION...
CEILINGS ARE MAINLY MVFR ACROSS CENTRAL AND WESTERN AREAS EARLY
THIS MORNING...WITH VFR OVER THE CAPE AND ISLANDS.  IN HEAVIER
RAINFALL...VSBYS HAVE LOWERED TO 1 1/2-3SM...THOUGH EXPECT TO
IMPROVE TO 5-6SM AS RAIN MOVES OUT THIS MORNING.

AFTER 12Z...EXPECT SOME 5-6SM IN HAZE ALONG WITH MVFR CEILINGS FROM
2-3KFT.  CLOUDS SHOULD BREAK UP OVER WESTERN AREAS...BUT WILL STILL
HAVE VFR CEILINGS AT 4-5KFT.  WITH THE FRONT MOVING THROUGH THIS
AFTERNOON...COULD SEE SOME SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGH SUNSET.  ONCE THE FRONT CLEARS THE COAST TONIGHT...CEILINGS
WILL INCREASE TO 10-12KFT...BUT MODELS HINTING AT LOW LEVEL MOISTURE
LEFT OVER THAT COULD PRODUCE LOWER CEILINGS...ON THE ORDER OF
2-3KFT...THOUGH ONLY MENTIONED SCT CLOUDS AT THIS POINT.

MARINE...
IN THE SHORT TERM...WITH APPROACH OF THE LOW AND FRONT...EXPECT
PRESSURE GRADIENT TO INCREASE ENOUGH...ALONG WITH THE PASSING OF A
925 HPA 40 KNOT JET OVER THE WATERS...TO BE JUST ENOUGH TO GIVE
SMALL CRAFT CONDITIONS OVER THE SOUTHERN OUTER WATERS INTO NANTUCKET
SOUND FROM AROUND MIDDAY THROUGH TONIGHT.  MENTIONED GUSTS UP TO 25
KTS...WHICH COULD MIX DOWN WITH ANY HEAVIER RAINFALL OR
THUNDERSTORMS.

WNA WAVEWATCH III BROUGHT SEAS UP TO 7 FEET LATE TODAY AND
TONIGHT...BUT FELT THIS WAS A BIT OVERDONE.  DID MENTION 6 FOOT SEAS
FROM MONTAUK TO NANTUCKET THROUGH AROUND MIDNIGHT...THEN SHOULD
SUBSIDE AS WINDS SHIFT TO WEST AND DIMINISH.

LONG TERM...NOT MUCH TO SAY IN QUIESCENT PERIOD.

HYDROLOGY...
AN AREA OF HEAVY RAINFALL WILL MOVE ACROSS NORTHERN AND MOST OF
EASTERN MASSACHUSETTS...MAINLY FROM NORFOLK COUNTY NORTHWARD...EARLY
THIS MORNING.  ASOS REPORTS FROM NORTH ADAMS SHOWED 1.09 INCHES IN
AN HOUR /07-08Z/...AND 1.86 INCHES FROM 05-08Z.  APPEARS THAT 88D
RADAR ESTIMATES ARE UNDERESTIMATING THE RAINFALL AMOUNTS...THOUGH
WILL GET A BETTER HANDLE ONCE 09Z OBS COME IN.  ISSUED A FLOOD
ADVISORY FOR THESE AREAS INTO SOUTHERN NEW HAMPSHIRE AS THE RAIN
MOVES THROUGH.  NOTED A FINE LINE THAT DEVELOPED FROM NEAR FITCHBURG
THROUGH TO NORWOOD...THAT WAS MOVING EAST WHICH COULD ENHANCE THE
RAINFALL.  THIS ADVISORY IS FOR URBAN AND SMALL STREAM FLOODING
POTENTIAL...WHICH WILL EXPIRE AT 715 AM.

NEXT WEEKEND MAY NEED SOME HYDRO ATTENTION IN AN ACTIVE PATTERN.

CLIMATE...
WE CONT TO AVG ABV NORMAL FOR AUGUST AND WHILE WE WILL HAVE A COUPLE
OF BELOW NORMAL DAYS DURING THE UPCOMING WORKWEEK...ESP WED-FRI...
THE WARMER THAN NORMAL PATTERN SHOULD RESUME NEXT WEEKEND AND
ACCORDING TO THE THE AUTOMATED DAY 6-10 AND 8-14 DAY FCSTS FM YDY...
MAINTAIN AN ABV NORMAL FLAVOR TO THE MONTH AS A WHOLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230>237-250 UNTIL 8 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 2 AM MONDAY.
&&

SHORT TERM...GAF/WJS
Hazardous weather outlook, Aug 20, 4:12 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
512 AM EDT SUN AUG 20 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-210910-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
512 AM EDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS WILL END FROM WEST TO
EAST DURING MID MORNING. THE HEAVIEST RAIN WILL OCCUR IN SOUTHERN NEW
HAMPSHIRE AND FAR NORTHERN MASSACHUSETTS WHERE 1 TO 2 INCH TOTALS
SHOULD BE COMMON BY 8 AM.  THIS MAY STILL CAUSE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING THERE EARLY THIS MORNING.

IF ENOUGH HEATING OCCURS THIS AFTERNOON /TEMPERATURES AT LEAST IN
THE MID 80S/...A LINE OR TWO OF GUSTY /WEST WIND 45 MPH/
THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES WOULD OCCUR.  THERE
MIGHT BE A BIT OF HAIL AND A FEW TREE BRANCHES MAY BREAK....
ESPECIALLY IN SOUTHERN NEW HAMPSHIRE AND EASTERN MASSACHUSETTS WHERE
THE GREATEST RISK FOR A MARGINALLY SEVERE THUNDERSTORM EXISTS.

THESE STORMS WOULD START NEAR OR JUST WEST OF THE CONNECTICUT RIVER
BETWEEN 2 PM AND 4 PM AND REACH THE INTERSTATE 93-95 MANCHESTER...
BOSTON PROVIDENCE WESTERLY CORRIDOR...BETWEEN 5 PM AND 7 PM AND THEN
PROCEED OUT TO SEA IN A WEAKENED PHASE...VIA CAPE COD AND THE ISLANDS
NEAR OR JUST AFTER SUNSET.

INCREASING SURF TODAY MAY CAUSE A SOMEWHAT ELEVATED RISK OF RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED MONDAY THROUGH THURSDAY.

A PERIOD OR TWO OF SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR
HERE EITHER THIS COMING FRIDAY OR SATURDAY IN WHAT ALSO COULD BECOME
A POTENT WEATHER PATTERN FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS MORNING...
BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS
OF 2 INCHES TO THE NATIONAL WEATHER SERVICE.

SPOTTERS THIS AFTERNOON SHOULD BE ALERT FOR POSSIBLE ACTIVATION
SHOULD CONDITIONS BECOME MORE FAVORABLE FOR MARGINALLY SEVERE
THUNDERSTORMS. AT THIS TIME THE GREATEST RISK FOR WESTERLY WIND GUSTS
OVER 45 MPH AND HAIL...APPEARS TO LIE FROM SOUTH CENTRAL NEW
HAMPSHIRE INTO NORTHEAST MASSACHUSETTS.

DRAG

In the hours before

Special weather statement, Aug 20, 9:09 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1009 AM EDT SUN AUG 20 2006

CTZ002>004-MAZ002>015-017>024-026-NHZ011-012-015-RIZ001>008-
202000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1009 AM EDT SUN AUG 20 2006

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
ACROSS SOUTHERN NEW ENGLAND. A FEW OF THESE MAY HAVE THE POTENTIAL TO
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND POSSIBLY
LARGE HAIL.

THE MOST LIKELY REGIONS WOULD BE IN NORTHERN CONNECTICUT...CENTRAL
AND EASTERN MASSACHUSETTS...AND RHODE ISLAND...WHERE SOME SUNSHINE
WILL HELP MAKE THE ATMOSPHERE MORE UNSTABLE. THE MOST LIKELY TIME
FRAME WOULD BE FROM 2 PM TO 6 PM.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO
RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FIELD
Special weather statement, Aug 20, 1:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT SUN AUG 20 2006

CTZ004-RIZ001>004-201915-
EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WESTERN KENT RI-WINDHAM CT-
210 PM EDT SUN AUG 20 2006

...STRONG THUNDERSTORM FORMING IN NORTHEAST CONNECTICUT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL NEAR PLAINFIELD...MOVING EAST AT 20
MPH.

THE THUNDERSTORM WILL ENTER RHODE ISLAND AND BE NEAR...
COVENTRY AND WEST GREENWICH BY 240 PM EDT...
WEST WARWICK AND EAST GREENWICH BY 300 PM EDT...
WARWICK BY 310 PM EDT.

GET INDOORS QUICKLY WHEN THIS STORM APPROACHES.

JWD

The radar

The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 20, 1:40 PM EST
Where
Kent County, Coventry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521366.